Michigan, 2021

Damaging Winds in Michigan, August 10, 2021

August 10, 2021 · NWS GRR · 9 events in 9 counties and zones

There were numerous reports of severe thunderstorm wind gusts in the 60 to 75 mph range that brought down numerous trees, tree limbs and power lines across southwestern lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$230,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

There were numerous reports of severe thunderstorm wind gusts in the 60 to 75 mph range that brought down numerous trees, tree limbs and power lines across southwestern lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 10, 6:40 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 10, 6:40 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
740 PM EDT Tue Aug 10 2021

LATEST UPDATE...
Update/Aviation

.SYNOPSIS...
Issued at 311 PM EDT Tue Aug 10 2021

- Risk for Severe Weather Tonight into Thu

- Cooling off and drying out over the weekend

&&

.UPDATE...
Issued at 740 PM EDT Tue Aug 10 2021

Over WI, it's been quite an imbalance between very strong
instability (MLCAPE greater than 4000 J per kg) and very weak
shear (0-3km bulk less than 20kt). However it looks like things
are starting to gel together a bit more so a more contiguous cold
pool can develop. Also, there is recent quick development over IL
in even greater instability - and surprisingly this appears more
balanced and may bring our greatest risk for damaging winds. The
HRRR is aggressive in maintaining rather intense convection into
Lower MI, but we are leaning more in favor of the 18Z NamNest
which showed more of a splash-out evolution from the WI convection.
That said, no model is really handling the IL convection well, so
that will be a big thing to watch in the coming hours.

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 311 PM EDT Tue Aug 10 2021

- Risk for Severe Weather Tonight into Thu

A shortwave in IA is forecast to track through Lower MI later this
evening. Ahead of it a very unstable airmass exists. Thunderstorms
were already developing in IA ahead of this feature. Also the
outflow from the storms in the UP is dropping southeast...reaching
now into southeast MN and Northwest WI. A low level jet is shown
to point into the CWA ahead of this convection which increases the
risk for storm potential. The high res models seem to locking on
to the storms in IA building and expanding northeast into
southeast WI and eventually southwest Lower MI. Damaging winds and
large hail are the primary risks.

The broad mid level trough sinks south Wed into Thu. Mid level
winds increase across the CWA then. This will help to strengthen
the deep layer shear. Initially on Wednesday there may be debris
clouds from the overnight convection. However instability builds
through the afternoon and storms may get going by 18z. This
initial convection may be isolated. However later at night ther
are some indications for a forward propagating MCS to develop.
Based on the strength of the forecast deep layer shear and strong
instability...very close monitoring of this pattern is needed.

A west flow develops on Thursday which may act to keep the
strongest convection off to the south to southeast parts of the
CWA. This is where SPC has the marginal risk.

- Cooling off and drying out over the weekend

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 740 PM EDT Tue Aug 10 2021

No changes to previous TAFs except to refine timing for
thunderstorms at MKG. We see very recent development of strong
storms over IL and these could affect the AZO and BTL terminals
later tonight if they hold together. As it stands now, all
terminals feature at least some VCTS and this may need to be
amended to an hour (or two) of prevailing before 06Z, but this
would most likely to happen at MKG, AZO, BTL, and GRR if at all.

&&

.MARINE...
Issued at 311 PM EDT Tue Aug 10 2021

We did issue small craft advisories and beach hazards for parts of
the region. Southwest wind will increase up to 20 knots or better
late tonight as a front approaches from the west. This will act to
build the waves...especially north of Holland. The hazardous
conditions will likely persist into Wednesday evening.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Wednesday morning through late
     Wednesday night for MIZ037-043-050-056.

LM...Small Craft Advisory from 5 AM Wednesday to 3 AM EDT Thursday
     for LMZ844>849.

&&

UPDATE...TJT
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...TJT
MARINE...MJS
Hazardous weather outlook, Aug 10, 8:38 AM EST, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
938 AM EDT Tue Aug 10 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-111345-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
938 AM EDT Tue Aug 10 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is a slight risk of severe weather tonight. The main threat
will be damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight risk of severe weather Wednesday night. The
main threat will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times Tuesday into Wednesday.

LMZ844>849-111345-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
938 AM EDT Tue Aug 10 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A moderate swim risk exists today for swimmers.

There is a slight risk of severe weather tonight. The main threat
will be damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hazardous swim and boating conditions are looking likely for
Wednesday.

There is a slight risk of severe weather Wednesday night. The
main threat will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times Tuesday into Wednesday.

In the hours before

Special weather statement, Aug 10, 8:22 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
922 PM EDT Tue Aug 10 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-110415-
Oceana MI-Clinton MI-Isabella MI-Gratiot MI-Ingham MI-Calhoun MI-
Lake MI-Mecosta MI-Allegan MI-Ottawa MI-Barry MI-Clare MI-
Van Buren MI-Jackson MI-Kalamazoo MI-Montcalm MI-Osceola MI-
Muskegon MI-Ionia MI-Eaton MI-Newaygo MI-Mason MI-Kent MI-
922 PM EDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of Van Buren, Kent,
Ingham, Gratiot, Ionia, Barry, Clinton, Lake, Muskegon, Mecosta,
Oceana, Montcalm, Calhoun, Allegan, Jackson, Ottawa, Newaygo,
Isabella, Clare, Osceola, Mason, Kalamazoo and Eaton Counties through
1215 AM EDT...

At 921 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles southeast of Two Creeks to 25 miles
northwest of Long Beach. Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grand Rapids...        Lansing...             Kalamazoo...
Portage...             Muskegon...            Jackson...
Holland...             Mount Pleasant...      Ionia...
Big Rapids...          Grand Haven...         Alma...
Charlotte...           Albion...              Greenville...
Mason...               Ludington...           St. Johns...
Hastings...            Marshall...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
south central, central, southwestern and west central Michigan.

&&

LAT...LON 4207 8622 4224 8622 4224 8637 4258 8623
      4298 8622 4362 8654 4380 8643 4394 8645
      4394 8643 4406 8651 4418 8639 4416 8461
      4347 8461 4346 8437 4278 8436 4277 8423
      4211 8420
TIME...MOT...LOC 0121Z 264DEG 40KT 4416 8725 4207 8707

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

04

The radar

The Grand Rapids radar (KGRR), 130 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mason

When
August 10, 9:07 PM EST to 9:20 PM EST
Where
Mason County, 3.6 mi NNW of Bass Lake to 0.69 mi N of Scottville
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
43.870, -86.440

Severe storms brought down numerous trees and tree limbs as well as some power lines.

Thunderstorm Wind, Oceana

When
August 10, 9:10 PM EST to 9:16 PM EST
Where
Oceana County, 3.24 mi NE of Pentwater
Measured
57 kt (66 mph) measured gust
Reported by
Emergency Manager
Coordinates
43.810, -86.380

A peak wind gust of 66 mph was measured at the Mason Oceana 911 call center.

Thunderstorm Wind, Allegan

When
August 10, 9:29 PM EST to 9:38 PM EST
Where
Allegan County, 0.86 mi SW of Herps
Measured
59 kt (68 mph) measured gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
42.760, -85.730

A mesonet station near Dorr recorded a peak wind gust to 68 mph and there were downed tree limbs and power lines.

Thunderstorm Wind, Kent

When
August 10, 9:45 PM EST to 9:52 PM EST
Where
Kent County, 0.69 mi N of Holy Corners
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
NWS Employee
Coordinates
42.830, -85.530

Wind gusts to around 60 mph brought down several trees and tree limbs and power lines.

Thunderstorm Wind, Montcalm

When
August 10, 9:45 PM EST to 10:10 PM EST
Where
Montcalm County, 2.01 mi W of Howard City
Measured
64 kt (74 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
43.400, -85.510

A 74 mph wind gust was measured and there was a report of tree damage.

Thunderstorm Wind, Ionia

When
August 10, 10:16 PM EST
Where
Ionia County, Ionia Co Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
42.930, -85.070

A 58 mph peak wind gust was measured at AWOS station KY70 Ionia County Airport.

Thunderstorm Wind, Isabella

When
August 10, 10:50 PM EST
Where
Isabella County, 0.5 mi W of Mt Pleasant
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
43.600, -84.780

Numerous trees were blown down and some blocked area roads.

Thunderstorm Wind, Clinton

When
August 10, 10:53 PM EST
Where
Clinton County, (Lan)capitol Cty Arp
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.780, -84.580

A 60 mph peak wind gust was measured at the Lansing airport ASOS.

Thunderstorm Wind, Ingham

When
August 10, 11:00 PM EST
Where
Ingham County, 2.15 mi WSW of Mason Jewett Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.560, -84.470

Trained spotters reported that several tree limbs were blown down across the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970651, 970652, 970653, 970654, 970789, 970790, 970791, 970792, 970794.